Atezolizumab-induced hemolytic anemia - A case report
Younce CM, Lawton JM, Patel DR. Atezolizumab-induced hemolytic anemia - A case report. J Oncol Pharm Pract. Published online September 21, 2020:1078155220957720. doi: 10.1177/1078155220957720. Online ahead of print.
INTRODUCTION: Atezolizumab is currently the only immunotherapy used in conjunction with nab-paclitaxel for locally advanced or triple negative breast cancer. Limited data is available regarding hemolytic anemia as a side effect of atezolizumab.
CASE REPORT: We describe a 59-year-old female with a history of triple negative breast cancer with bone metastases presenting for follow up on Cycle 1, Day 15 of atezolizumab and nab-paclitaxel (100 mg/m2). Patient's complete blood count (CBC) showed macrocytic anemia, with further workup significant for autoimmune hemolytic anemia (AIHA) attributed to atezolizumab.
Management and outcome: Patient was started on a high dose prednisone taper starting at 80 mg daily for 16 days, folic acid 1 mg three times daily, iron sucrose, and darbepoetin alfa. Patient's counts recovered, and she was able to start Cycle 2 and continued through Cycle 10 without any additional pre-medications.
DISCUSSION: Hemolytic anemia induced by atezolizumab is a rare side effect that was successfully treated in this patient with a prednisone taper.